Alabama, 2003

Tornado in Alabama, May 7, 2003

May 7, 2003 · NWS BMX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 7, 8:39 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, May 7, 8:39 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
939 AM CDT WED MAY 07 2003

STORMS MOVING INTO THE WESTERN SECTIONS OF THE AREA.  CURRENT
FORECAST WILL BE ADJUSTED SLIGHTLY.  BUSY DAY AHEAD.

.BHM...NONE.
Hazardous weather outlook, May 7, 6:28 AM CST, 4 hours 43 minutes before
ALZ011>015-017>050-071400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
728 AM CDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

ALABAMA WILL REMAIN IN A WARM AND UNSTABLE AIR MASS TODAY...AND WILL
CONTINUE TO SEE THE RISK OF SEVERE THUNDERSTORMS.  STRONG TO SEVERE
THUNDERSTORMS HAVE ALREADY MOVED INTO MISSISSIPPI...AND THESE ARE
EXPECTED TO MOVE EASTWARD INTO ALABAMA LATER THIS MORNING.  AFTER
THEY MOVE IN...THE THREAT OF SEVERE WEATHER WILL LAST INTO THE
AFTERNOON HOURS.

DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS...WHILE
ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE
REST OF THE WEEK.  THIS WILL MOVE THE AREA OF POTENTIAL SEVERE
THUNDERSTORMS NORTHWARD OUT OF ALABAMA FOR THE END OF THE WEEK.

ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS SUNDAY
THROUGH TUESDAY...AT THIS TIME NO WIDESPREAD OR ORGANIZED AREAS OF
SEVERE STORMS AREA EXPECTED ON THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS SHOULD PREPARE FOR
ACTIVATION LATER THIS MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Walker

When
May 7, 11:11 AM CST to 11:15 AM CST
Where
Walker County, 4 mi WSW of Townley
Rating
F1
Path length
2.4 mi
Path width
40 yd
Property damage
$21,000
Reported by
NWS STORM SURVEY
Coordinates
33.817, -87.500

The same storm that produced the tornado in Lamar County produced another F1 tornado in a heavily wooded area of southwestern Walker county southwest of Townley. At least one barn was damaged in addition to numerous trees that were downed.Beg: 33 48.191/87 29.891 End: 33 46.925/87 27.916

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyThe tornado archive for Alabama, 2003Warnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361197.